Phantom Toothache and Chemotherapy: How are they related?
Certain chemotherapies (vinca alkaloids ie vincristine, vinblastine, etc) may result in neuropathies and mimic a toothache. Wait what? Yes, that's right. Certain chemotherapies can actually result in phantom tooth pain in teeth that have no evidence of dental decay and in areas of the mouth with no evidence of dental infection. Patients may complain of throbbing lower jaw pain. These chemotherapeutic agents are also associated with peripheral neuropathy (tingling and loss of
How Does Chemotherapy Affect Oral and Dental Health?
Although there are side effects associated with chemotherapy, it is important to note that the side effects typically resolve when patients end their treatment. To oversimplify chemotherapy, it interferes with the metabolism and reproduction of tumor cells also known as neoplastic cells. In the process of altering the metabolism and reproduction of these cells, chemotherapy also affects other rapidly dividing cells in the body including the cells responsible for defending the